Alert archive / Oregon / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 7, NWS Pendleton, OR
NWS Pendleton, OR issued this severe thunderstorm warning at Jun 8, 2016, 1:27 PM PDT for Grant County, Wheeler County, Oregon. It was in force for 48 min. 6 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 8, 2016, 1:27 PM PDT (20:27 UTC)
- Expired
- Jun 8, 2016, 2:15 PM PDT
- In force
- 48 min
- Issued by
- NWS Pendleton, OR
- Area
- Storm-based polygon
Counties Grant County, OR, Wheeler County, OR
The radar
The Pendleton radar (KPDT), 126 km from the middle of the area, began a volume at 20:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 8, 1:30 PM PDT | TSTM WND GST 70 | 14 E Mitchell, OR | DRIVER ON HWY 26 ESTIMATED WIND GUSTS OF 70 MPH. |
| Jun 8, 1:30 PM PDT | HAIL 1.75 | 14 E Mitchell, OR | DRIVER REPORTED 1.5 TO 2.0 INCH DIAMETER HAIL ON HWY 26 |
| Jun 8, 1:50 PM PDT | HAIL 0.75 | 9 Se Spray, OR | SMALL HAIL AND BRIEF HEAVY RAIN. |
| Jun 8, 1:50 PM PDT | HAIL 0.88 | 14 Nnw Dayville, OR | ALSO REPORTED A ROTATING WALL CLOUD IN VICINITY. TIME BASED ON RADAR ESTIMATE. |
| Jun 8, 2:00 PM PDT | HAIL 1.75 | Monument, OR | WIND BLOWN GOLF BALL SIZE HAIL DENTED MOST EXPOSED VEHICLES AND CRACKED WINDSHIELDS. A FEW HOMES HAD CRACKED OR BROKEN WINDOWS. TIME BASED ON RADAR ESTIMATE. |
| Jun 8, 2:02 PM PDT | HAIL 1.75 | 2 N Monument, OR |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Salem/Mcnary, OR (KSLE), launched 12:00Z, 8.5 hours before the alert went out and 259 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 802 m above ground
- 0-6 km bulk shear
- 60 kt
- 0-1 km storm-relative helicity
- 42 m²/s²
- 0-3 km storm-relative helicity
- 46 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
008
WUUS56 KPDT 082027
SVRPDT
ORC023-069-082115-
/O.NEW.KPDT.SV.W.0007.160608T2027Z-160608T2115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PENDLETON OR
127 PM PDT WED JUN 8 2016
THE NATIONAL WEATHER SERVICE IN PENDLETON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN GRANT COUNTY IN NORTHEASTERN OREGON...
SOUTHEASTERN WHEELER COUNTY IN NORTHEASTERN OREGON...
* UNTIL 215 PM PDT
* AT 126 PM PDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
CAPABLE OF PRODUCING HALF DOLLAR SIZE HAIL AND DAMAGING WINDS IN
EXCESS OF 60 MPH. THIS STORM WAS LOCATED 7 MILES NORTHWEST OF
ANTONE...OR 12 MILES EAST OF MITCHELL...AND MOVING NORTHEAST AT 45
MPH.
* LOCATIONS IMPACTED INCLUDE...
SPRAY...MONUMENT...HAMILTON...ANTONE AND KIMBERLY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...DEADLY
LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO AN
INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY
RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER
COVERS THE ROAD.
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY. LIGHTNING IS ONE OF NATURE'S LEADING KILLERS. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.
&&
LAT...LON 4456 12008 4488 11984 4500 11967 4499 11944
4479 11909 4443 11990
TIME...MOT...LOC 2026Z 225DEG 39KT 4457 11990
$$
MJM1 follow-up statement
872
WWUS56 KPDT 082051
SVSPDT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PENDLETON OR
151 PM PDT WED JUN 8 2016
ORC023-069-082115-
/O.CON.KPDT.SV.W.0007.000000T0000Z-160608T2115Z/
GRANT OR-WHEELER OR-
151 PM PDT WED JUN 8 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 PM PDT
FOR NORTHWESTERN GRANT AND EAST CENTRAL WHEELER COUNTIES...
AT 151 PM PDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE
OF PRODUCING LARGE DAMAGING HAIL UP TO GOLF BALL SIZE AND DESTRUCTIVE
WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED OVER KIMBERLY...OR
29 MILES NORTHEAST OF MITCHELL...MOVING NORTHEAST AT 45 MPH.
LOCATIONS IMPACTED INCLUDE...
SPRAY...MONUMENT...HAMILTON AND KIMBERLY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...DEADLY
LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN
INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY
RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER
COVERS THE ROAD.
IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY. LIGHTNING IS ONE OF NATURE'S LEADING KILLERS. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.
&&
LAT...LON 4475 11993 4488 11984 4500 11967 4499 11944
4479 11909 4457 11966
TIME...MOT...LOC 2051Z 225DEG 39KT 4476 11963
$$
MJMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pendleton, OR wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 8, 9:56 AM PDT, 3 hours 31 minutes earlier.
Area forecast discussion, Jun 8, 9:56 AM PDT, 3 hours 31 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Pendleton OR
956 AM PDT WED JUN 8 2016
Updated aviation discussion
.SHORT TERM...Upper level trough approaching the Pac NW. This will
push a cold front through the region today. The airmass is
unstable with isolated thunderstorms last night continuing into
this morning. The showers and thunderstorms will increase in
coverage this afternoon and move slowly east. A strong jet is
helping the storms to develop and may lead to some stronger cells
with hail and wind. By late evening the activity will have moved
east into Idaho. As the cold front moves through the area westerly
winds will increase becoming breezy to windy in the Columbia basin
and adjacent valleys. Satellite shows skies will be mostly cloudy
today. This cloud cover and cooling temperatures aloft will result
in highs 10-15 degrees cooler than yesterday. Temps will be in the
70s and 80s. 94
&&
AVIATION...18z Tafs. VFR conditions should prevail through the
period. A cold front will move across the area today producing
scattered showers and a few thunderstorms...some of the stronger
storms could produce brief MVFR conditions. Winds will increase
behind the front with sustained winds of 10-20 kts...20-30 kts KDLS.
Winds are expected to decrease overnight. Earle
&&
.PREV DISCUSSION... /issued 417 AM PDT WED JUN 8 2016/
SHORT TERM...Today through Friday...Overview...Showers and isolated
thunderstorms will continue this morning across central and
northeast oregon. Some storms may make it across the basin and the
foothills of the Blue Mountains. As we move into the afternoon and
evening increased instability will lead to more scattered showers
and thunderstorms. SPC has a slight risk (15%) for severe
thunderstorms over the Grand Ronde Valley and Wallowa County. The
main threats would be hail and damaging wind. The best time for the
strongest storms looks to be from 2-8pm this evening. Keep in mind
there is still a marginal(5%)risk for severe weather elsewhere. So
any thunderstorms today have the potential to be strong or severe.
West wind will kick in behind a cold front this afternoon, allowing
for breezy to windy conditions across the Lower Columbia Basin and
The Columbia River Gorge. Patchy blowing dust could be seen with
these winds. A break from precipitation on Thursday with limited
shower coverage across the Cascades and northeast Oregon. By
Thursday evening into Friday the next weather system will move in
and provide increased shower and possible thunderstorm activity to
the area. Also, a continued cooling trend is expected as this
weather system moves inland. Highs today will be in the 80s, with
70s mountains. Highs tomorrow look to be in the upper 60s to 70s,
with upper 50s to 60s mountains. Highs on Friday will be in the 60s
with a few spots reaching the low 70s, and in the 50s to lower 60s
mountains.
Synopsis...High pressure will exit to the east today as a shortwave
trough will push through the area this afternoon and evening. Good
dynamic forcing and daytime instability, with a fairly moist airmass
will allow for thunderstorms to develop this afternoon. With CAPE
values 2000-3000 J/kg over the northeast mountains, 0-3km Helicity
values 200-300 m^2/s^2, and 50-70 kt 0-6 km shear would support
strong organized convection this afternoon and evening. The main
threat will be hail, but strong winds will not be ruled out either.
As stated in the overview the greatest threat for this weather will
be from 2-8pm this afternoon and evening. Strong westerly surface
gradients will set up this afternoon across the Columbia River Gorge
and the Lower Columbia Basin. Once these westerly winds set in,
they will likely inhibit any potential for thunderstorms thereafter,
however the winds will pose a threat for blowing dust. Thursday
will be fairly quiet as a large low pressure system spins down the
coast from the Vancouver Island and a somewhat dry westerly flow
will still be in place. By Thursday evening the low will be position
well enough that moisture it had tapped into from the Pacific will
begin to be transported over the inland northwest. Increased chances
of showers with a slight chance of thunderstorms to the northeast
can be expected through the weekend. Cooler temperatures will also
result as this low moves inland through the weekend. Weber
LONG TERM...Friday Night through Tuesday...models are in good
agreement during the long term period. An upper level low will drift
east across the Pacific Northwest Friday night and Saturday. This
will result in mostly cloudy skies with a chance of showers and
thunderstorms. Temperatures will be cooler with highs in the 60s to
lower 70s. This system will be exiting the region early Sunday with
clearing skies and warmer temps. Another upper level low will be
approaching the Pac Northwest Tuesday with a southwest flow aloft.
Expect mostly cloudy skies with a chance of showers mainly over the
mountains.
FIRE WEATHER...Red Flag Warnings in effect for the combination
of gusty winds and low relative humidity (RH) this afternoon and
evening in Fire Zones WA641, WA675 and OR641 which includes the
Lower Columbia Basin...the Yakima Valley...and the Hanford District.
The fuels in this area are primarily grass and are dry with
additional curing the past several days associated with record high
temps and RH values in the teens. The winds will increase during
the mid afternoon and become windy by the early evening hours.
Although the RH will be considerably higher than what has been
recently observed...the winds should be strong enough to warrant Red
Flag Warnings. The thunderstorm threat will be another fire weather
concern for this evening and on Wednesday...and the lightning
activity level (LAL) could be a 3-4 indicating the potential for
many strikes but also moderate to heavy rain. Wister
AVIATION...12z Tafs. A weakening band of showers and thunderstorms
is moving NE between KYKM and KPSC this morning. A few showers may
affect KPSC this morning with mainly VFR conditions. Then
instability will increase again in the afternoon mainly east of the
Columbia Basin for some isolated to scattered showers and
thunderstorms and possible MVFR near storms. Winds will vary
overnight 5 to 15 kts but become westerly 15 to 25kts with higher
gusts by 16-20Z. 76
&&
.PRELIMINARY POINT TEMPS/POPS...
PDT 83 54 79 51 / 30 20 10 30
ALW 85 58 79 55 / 30 30 10 30
PSC 88 56 81 54 / 30 20 10 20
YKM 85 51 78 49 / 20 10 10 30
HRI 85 55 80 52 / 30 20 10 20
ELN 80 51 72 48 / 20 10 10 20
RDM 78 44 72 43 / 30 10 10 30
LGD 84 49 75 49 / 40 40 20 30
GCD 86 50 77 51 / 40 30 10 20
DLS 80 55 75 52 / 20 10 10 30
&&
.PDT Watches/Warnings/Advisories...
OR...Red Flag Warning from 2 PM this afternoon to 9 PM PDT this
evening for ORZ641.
WA...Red Flag Warning from 2 PM this afternoon to 9 PM PDT this
evening for WAZ641-675.
&&
94In the hours before
Special weather statement, Jun 8, 12:58 PM PDT, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PENDLETON OR
1258 PM PDT WED JUN 8 2016
ORZ505-506-082030-
JOHN DAY BASIN OR-OCHOCO-JOHN DAY HIGHLANDS OR-
1258 PM PDT WED JUN 8 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN WHEELER AND NORTHEASTERN
CROOK COUNTIES UNTIL 130 PM PDT...
AT 1258 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 11
MILES SOUTH OF MITCHELL...MOVING NORTHEAST AT 45 MPH.
HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
MITCHELL AND ANTONE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 4427 12015 4435 12041 4478 12006 4470 11973
4464 11964 4449 11973
TIME...MOT...LOC 1958Z 228DEG 41KT 4440 12013
MJMThe office that day
Everything else NWS Pendleton, OR issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 8, 12:58 PM PDT | Special Weather Statement | PDT | Wheeler | 32 min |
| Jun 8, 1:49 PM PDT | Special Weather Statement | PDT | Wallowa | 26 min |
| Jun 8, 1:54 PM PDT | Tornado Warning | PDT | Grant, Morrow, Umatilla | 51 min |
| Jun 8, 2:35 PM PDT | Tornado Warning | PDT | Umatilla, Union | 40 min |
Nearby
Severe Thunderstorm Warnings in Oregon, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.